Washington, 2008

Heavy Snow in Washington, June 10, 2008

June 10, 2008 · NWS PDT · 1 event in 1 county or zone

An unseasonably cold upper level low pressure area brought heavy snow above 4000 feet. Snow accumulated as low as 3000 feet elevation.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

An unseasonably cold upper level low pressure area brought heavy snow above 4000 feet. Snow accumulated as low as 3000 feet elevation. Snowfall amounts in inches included Touchet SnoTel (12.5).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jun 10, 1:59 AM PST, 1 minute earlier.

Area forecast discussion, Jun 10, 1:59 AM PST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
259 AM PDT TUE JUN 10 2008

.SHORT TERM...TODAY THROUGH WEDNESDAY...THE UNSEASONABLY STRONG
UPPER LEVEL LOW PRESSURE IS CURRENTLY OVER NORTH-CENTRAL WASHINGTON
AND WILL CONTINUE TO DRIFT EAST INTO MONTANA DURING THE NEXT 36
HOURS. THE COLD FRONT WITH THIS SYSTEM MOVED ACROSS THE COLUMBIA
BASIN BETWEEN 10 PM AND MIDNIGHT. IT WAS ACCOMPANIED BY GUSTY WINDS
OF 30-40 MPH AND A FEW SHOWERS. THE FRONT IS CURRENTLY MOVING
THROUGH WALLOWA COUNTY WITH SIMILAR CONDITIONS ARE OCCURRING. SNOW
LEVELS BEHIND THE FRONT HAVE GENERALLY DROPPED TO BETWEEN 4000 AND
4500 FEET. THESE SNOW LEVELS SHOULD RISE TO NEAR 5000 FEET BY THIS
AFTERNOON. AS THE LOW MOVES TO THE IDAHO PANHANDLE TODAY ALL THE
MOISTURE NOW WRAPPING THROUGH SOUTHERN BRITISH COLUMBIA AND WESTERN
WASHINGTON IS STILL EXPECTED TO SWING ACROSS OUR WASHINGTON AND
NORTHERN OREGON ZONES. THIS MOISTURE...PLUS UPSLOPE WEST FLOW...WILL
CREATE FAIRLY PERSISTENT PRECIP INTO THE EASTERN COLUMBIA BASIN...
BLUE MOUNTAINS...THE GRANDE RONDE VALLEY...NORTHERN GRANT COUNTY AND
WALLOWA COUNTY INTO AT LEAST THIS EVENING IF NOT THROUGH THE NIGHT.
AS SUCH HAVE CONTINUED CURRENT HIGH POP FORECASTS IN THESE AREAS.
SINCE SNOW LEVELS WILL BE RELATIVELY LOW FOR JUNE THROUGH THE NEXT
24 HOURS...WHILE THIS PRECIP IS OCCURRING...WILL CONTINUE THE SNOW
ADVISORY FOR 5000 FEET AND ABOVE IN WALLOWA COUNTY. WILL ALSO ADD
THE BLUE MOUNTAIN ZONES TO THIS ADVISORY AS HAVE ALREADY SEEN LIGHT
SNOW AT MEACHAM. WINDS WILL BE AT LEAST BREEZY TODAY AND MANY AREAS
MAY SEE WINDY CONDITIONS. WILL CANCEL CURRENT ADVISORIES AS WINDS
HAVE DROPPED OFF...BUT WILL ISSUE ANOTHER ADVISORY FOR THE KITTITAS
VALLEY AND COLUMBIA GORGE FOR LATER THIS MORNING INTO THE EVENING.
WIND ADVISORIES MAY BE NEEDED IN THE COLUMBIA BASIN AS WELL BUT AM
UNCERTAIN AT THIS TIME TO THE TRACK OF THE SURFACE LOW. DATA HAS
BEEN INDICATING THAT IT MAY MOVE THROUGH THE BASIN THIS AFTERNOON.
THIS TRACK WOULD GREATLY DISCOURAGE WINDS IN THE BASIN...BUT HELP
WINDS IN THE GORGE AND THE KITTITAS VALLEY. NORTH-NORTHWEST FLOW
ALOFT WILL KEEP SOME SHOWERS GOING WEDNESDAY OVER THE BLUE MOUNTAINS
AND AREAS EAST AND SOUTHEAST OF THE BLUES...BUT MOST OTHER AREAS
WILL DRY OUT AND WARM UP. 90

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...VERY WINDY CONDITIONS
ARE CONTINUING ACROSS THE LOWER COLUMBIA BASIN AS WELL AS THE
EASTERN COLUMBIA GORGE AND THE OREGON PORTION OF THE BLUE MOUNTAIN
FOOTHILLS. MAY HAVE TO EXTEND THE WIND ADVISORY LATER INTO THE NIGHT
PAST ITS CURRENT EXPIRATION TIME OF 5Z. IN ADDITION THE DOWN SLOPE
COMPONENT OF THESE WINDS IS PREVENTING MUCH OF THE PRECIPITATION
OVER THE ADJACENT VALLEYS ACROSS THE LOWER COLUMBIA BASIN AND EVEN
IN THE BLUE MOUNTAIN FOOTHILLS TONIGHT. SKIES ARE ONLY PARTLY TO
MOSTLY CLOUDY IN THESE AREAS. THE WINDS BECOME UP SLOPE INTO THE
BLUE MOUNTAINS EASTWARD. HAVE ADJUSTED POPS AND SKY COVER DOWN FOR
TONIGHT IN MOST AREAS. MUCH MORE WIDESPREAD RAIN AND HIGHER
ELEVATION SNOW SHOWERS ARE LIKELY ON TUESDAY. SNOW ADVISORY FOR
WALLOWA COUNTY ABOVE 5000 FEET LOOKS GOOD AND WILL REFRESH THAT THIS
EVENING AS WELL.

&&

.AVIATION...PREVIOUS DISCUSSION...VFR CONDITIONS WILL PREVAIL AT ALL
TAF SITES OVERNIGHT AND ON TUESDAY. THERE MAY BE BRIEF PERIODS OF
MVFR OR EVEN IFR ON TUESDAY AT KALW...KPDT AND KDLS DUE TO PASSING
SHOWERS. VERY WINDY CONDITIONS WITH WIND SPEEDS OF 25 TO 35 KTS AND
GUSTS TO 45 KTS WILL CONTINUE THROUGH LATE THIS EVENING AND THEN
DECREASE OVERNIGHT TO MAINLY THE 15 TO 25 KT RANGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  56  45  70  50 /  80  70  20   0
ALW  56  48  70  52 /  80  70  20   0
PSC  62  50  76  51 /  70  30  10   0
YKM  63  45  73  50 /  40  20  10   0
HRI  60  48  74  51 /  70  40  10   0
ELN  58  48  69  50 /  30  20  10   0
RDM  57  32  67  32 /  20  10  10   0
LGD  50  41  62  45 /  90  80  50  10
GCD  52  39  64  41 /  40  50  20  10
DLS  61  50  70  48 /  50  10  10   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WIND ADVISORY FROM 9 AM THIS MORNING TO 10 PM PDT THIS EVENING
     FOR ORZ041.

     SNOW ADVISORY UNTIL 10 PM PDT THIS EVENING FOR ORZ502-503.

     SNOW ADVISORY UNTIL 10 PM PDT THIS EVENING FOR ORZ050.

WA...WIND ADVISORY FROM 9 AM THIS MORNING TO 10 PM PDT THIS EVENING
     FOR WAZ024-026.

     SNOW ADVISORY UNTIL 10 PM PDT THIS EVENING FOR WAZ030.

&&

TI:YGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
90/76/76
Hazardous weather outlook, Jun 9, 4:00 PM PST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
500 PM PDT MON JUN 9 2008

UPDATED TO ADD WIND ADVISORY FOR THE EASTERN COLUMBIA RIVER GORGE IN
THE TONIGHT PERIOD.

ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-101400-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
500 PM PDT MON JUN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TONIGHT

SNOW
     WALLOWA COUNTY

STRONG WIND
     EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, LOWER COLUMBIA
     BASIN OF WASHINGTON, EASTERN COLUMBIA RIVER GORGE OF OREGON,
     LOWER COLUMBIA BASIN OF OREGON, FOOTHILLS OF THE BLUE
     MOUNTAINS OF OREGON

A STRONG LOW PRESSURE SYSTEM MOVING ACROSS WASHINGTON AND OREGON
TONIGHT WILL BRING NUMEROUS SHOWERS AND BREEZY TO VERY WINDY
CONDITIONS EAST OF THE CASCADES TONIGHT. COLD AIR WILL LOWER SNOW
LEVELS DOWN TO AROUND 4000 TO 4500 FEET...AND ACCUMULATIONS OF SNOW
ARE EXPECTED ABOVE 5000 FEET. HEAVY SNOW WILL DEVELOP TONIGHT IN THE
WALLOWA MOUNTAINS...AND A SNOW ADVISORY IS IN EFFECT FOR WALLOWA
COUNTY ABOVE 5000 FEET FROM 10 PM TONIGHT THROUGH 10 PM TUESDAY. FOR
DETAILS ON THE SNOW ADVISORY...PLEASE REFER TO THE PRODUCT
PDXWSWPDT. ONE TO THREE INCHES OF SNOW CAN BE EXPECTED IN THE BLUE
MOUNTAINS ABOVE 5000 FEET.

WINDS SUSTAINED AT 25 TO 40 MPH WITH GUSTS TO 50 MPH TONIGHT WILL
CAUSE SOME PATCHY BLOWING DUST IN THE EASTERN COLUMBIA RIVER
GORGE...THE COLUMBIA BASIN AND BLUE MOUNTAIN FOOTHILLS. A WIND
ADVISORY HAS BEEN ISSUED. PLEASE REFER TO THE PRODUCT PDXNPWPDT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW TUESDAY
     WALLOWA COUNTY

SNOW LEVELS WILL RISE THROUGHOUT THE DAY AS THE LOW CENTER BECOMES
LOCATED OVER THE IDAHO PANHANDLE. HOWEVER...SIGNIFICANT MOISTURE
WILL WRAP AROUND THE LOW AND IMPACT THE EASTERN HALF OF THE FORECAST
AREA TUESDAY AND TUESDAY NIGHT. THE WALLOWA MOUNTAINS WILL LIKELY
RECEIVE CONSIDERABLE SNOW ACCUMULATIONS ABOVE 5000 FEET WHERE A SNOW
ADVISORY IS IN EFFECT THROUGH 10 PM TUESDAY NIGHT. PLEASE REFER TO
THE PRODUCT...PDXWSWPDT...FOR DETAILS.

ANOTHER DAY OF VERY WINDY CONDITIONS IS FORECAST FOR
TUESDAY...PARTICULARLY IN THE KITTITAS VALLEY WHERE 25 TO 35 MPH
ARE EXPECTED. A FEW LOCATIONS IN THE LOWER COLUMBIA BASIN AND BLUE
MOUNTAIN FOOTHILLS WILL ALSO SEE VERY WINDY CONDITIONS.

24-HOUR RAINFALL AMOUNTS UPWARDS OF 0.75 INCHES ARE EXPECTED
ACROSS THE MOUNTAINS OF NORTHEASTERN OREGON WITH LOCAL AMOUNTS
NEARING 1 INCH POSSIBLE. ANYWHERE BETWEEN 0.25 AND 0.50 INCHES IS
LIKELY ACROSS THE LOWER COLUMBIA BASIN AND BLUE MOUNTAIN
FOOTHILLS.

BEGINNING WEDNESDAY...THE LOW WILL PROGRESS EASTWARD AND BECOME
REPLACED BY A GENERALLY DRIER NORTHWESTERN FLOW ALOFT. MOUNTAIN
SHOWERS REMAIN POSSIBLE WHILE LOWER ELEVATIONS WILL LIKELY REMAIN
DRY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Northwest Blue Mountains

When
June 10, 2:00 AM PST to 8:00 PM PST
Where
Northwest Blue Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
46.264, -118.193 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2008Every state in 2008This day in weather historyWarnings in Washington, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 103760.